Hail, Jefferson
- When
- June 6, 9:43 PM CST
- Where
- Jefferson County, Fairbury
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.150, -97.170
A cold front which moved into southeast Nebraska during the morning of June 6th stalled from southeast Nebraska into central Kansas during the afternoon and evening of that day. Temperatures by late afternoon climbed into the upper 80s and lower 90s south of the front while readings northwest of the front were in the 50s and 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A cold front which moved into southeast Nebraska during the morning of June 6th stalled from southeast Nebraska into central Kansas during the afternoon and evening of that day. Temperatures by late afternoon climbed into the upper 80s and lower 90s south of the front while readings northwest of the front were in the 50s and 60s. Thunderstorms developed near the boundary over Kansas early in the evening, and developed or spread into southeast Nebraska during the mid evening hours. The storms produced mainly large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 6, 2:06 PM CST, 7 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 306 PM CDT SAT JUN 6 2009 .DISCUSSION... CONVECTION EVOLUTION/THREAT AND HOW IT INFLUENCES BOUNDARY IN THE CWA THROUGH SUNDAY MAIN FORECAST CONCERN. 19Z SFC OBS/VSBL STLT/RADAR SHOWED QUASI-STATIONARY BOUNDARY FM NEAR SEWARD-OAX-DNS WITH SPC MESO PAGE INDICATING 100 MB MLCAPE VALUES OF 1500 J/KG ALONG AND SE OF BNDRY. ALTHO MLCIN WAS 25 J/KG AND DECREASING...AND NAM/GFS BUFKIT SOUNDINGS INDICATED CAP WEAKENING/DISPTG IN 21Z-00Z PD...18Z OAX SOUNDING STILL INDICATED A STRONG CAP. SO CONVECTION INITIATION COULD HOLD OFF TO CLOSER TO 00Z. LATEST RUC AND 12Z GFS INDICATED WSHIFT MAKING IT INTO SWRN IA BY 00Z...WITH CONVECTIVE QPF/QPF DVLPG IN SW IA WITH SOME BACKBUILDING INTO SERN NEBR. HOWEVER...LAST EVENINGS 4KM WRF DVLPD MAIN CONVECTION IN SWRN NEBR LATE THIS AFTN WITH THE MCS RACING INTO SERN NEBR LATE THIS EVENING WITH ANOTHER MCS MOVG ACRS NRN ZONES. SO ALTHOUGH WILL CONTINUE HIGHEST POPS IN SW IA TNGT...WL KEEP FAIRLY HIGH POPS GOING ALONG AND JUST NW OF CURRENT BOUNDARY LOCATION TO ACCOUNT FOR ANY ACTIVITY DVLPG TO OUR W HOLDING TOGETHER AS 850 MB WINDS WERE FCST TO REMAIN SERLY TNGT. VEERING SFC WINDS MAKES TOR THREAT PRBLY ISOLD AT BEST THIS EVENING...BUT WL MENTION SVR IN SERN ZONES TO ACCOUNT FOR HAIL/WIND THREAT. IN ADDITION...AFTERNOON WATER VAPOR IMAGERY SHOWED SHORTWV ENERGY LIFTING FM WY INTO WCNTRL SD WITH CONVECTION DVLPG UNDER/AHEAD OF FTR. ALTHOUGH THIS WAVE APPEARS IT WL TRACK FAIRLY FAR N OF SFC BNDRY...FCST JET ON SRN TRAILING END COULD PROVIDE SOME UPPER DIVERGENCE THIS EVENING HELPING CONVECTION INCREASE IN COVERAGE AFTER IT DVLPS SO WL ALSO KEEP HEAVY RAIN MENTION SERN ZONES. BULK OF HEAVIER RAIN COULD POSSIBLY BE A BIT FARTHER S THAN OVERNIGHT RAIN PLUS MOST FF INDICIES WERE IN 2-2.5 INCH RANGE SO NO FLASH FLOOD WATCH ATTM. CONVECTIVE OUTFLOW/COLD POOL COULD INTENSIFY BNDRY LATE TNGT/EARLY SUNDAY WHICH MAKES TEMPERATURE FORECAST DIFFICULT NEAR IT TOMORROW. THIS WAS WITNESSED BY 19Z READINGS TDA WHICH WERE 83 IN LNK AND 68 IN FET WITH READINGS 10 DEGREES COLDER THAN THAT FARTHER NW. BUFKIT FM 12Z NAM FCST 54 IN OFK SUNDAY WITH WARMER GFS STILL A COOL 61. WITH A STRONGER UPPER WAVE LIFTING OUT OF MEAN TROUGH ON SUNDAY...FEEL SOME SORT OF INVERTED SFC TROF WILL POSSIBLY BOW FNT BACK NW TO NEAR OMA/LNK. BUT EVEN IF FRONT DOESN/T REACH OMA AND LNK...IT MAY KEEP TIGHTER TEMP GRADIENT FARTHER NW ALLOWING SOME TEMP RECOVERY A BIT NW OF FRONT WHICH HAPPENED TDA. ALTHOUGH TEMPS WERE LOWERED QUITE A BIT ALONG AND NW OF A NW BUTLER COUNTY-SERN THURSTON COUNTY LINE...TOWARD THE MUCH COOLER MET GUIDANCE...LTL TEMP CHANGE WAS MADE FM OMA-LNK SEWD. STILL MODEST ELEVATED INSTABILITY FCST OVR MUCH OF CWA ON SUNDAY SO KEPT POPS HIGH SUN/SUN NGT ALTHOUGH SFC BASED CONVECTION IN QUESTION AND IT IS UNCERTAIN HOW MUCH OF THE ELEVATED INSTABILITY WL BE RELEASED. FAIRLY COOL AIR FCST TO SPREAD OVR CWA MONDAY...SPCLY FM NAM. ATTM USED A BLEND OF NAM/GFS WHICH RESULTED IN A GENERAL CUT IN TEMPS SVRL DEGREES. POSSIBLE UPSLOPE/HIGH PLAINS CONVECTION FCST TO DVLP LATE MON COULD CATCH PART OF THE CWA ON TUE BUT FOR NOW LEFT THOSE PDS DRY WITH A SLGT TEMP RECOVERY ON TUE. DECENT AGREEMENT BETWEEN 00Z CMC/ECM AND 12Z GFS IN BRINGING A SECONDARY FRONT INTO CWA WED TIGHTENING 850 MB TEMP GRADIENT AND PRODUCING WIDESPREAD QPF. INTRODUCED MODERATE CHC POPS ATTM ALTHOUGH QUICK LOOK AT 12Z ECMWF SHOWED THAT MODEL FOCUSING MORE ON WRN PLAINS CONVECTION HOLDING TOGETHER OR NEW CONVECTION DVLPG N OF MAIN SYNOPTIC FRONT ON TUE. KEPT WED MAX TEMPS SIMILAR TO TUE. LEFT THU-SAT DRY ALTHOUGH WAVY PATTERN FM GFS GIVES A LOW CONFIDENCE. && .AVIATION... FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 07/18Z. FOR KOFK...LIFR CIGS WILL LINGER MUCH OF TODAY NORTH OF THE SLOW-MOVING FRONT. MAY SEE A BREAK IN THE MID-AFTN...BUT EXPECT CIGS TO DETERIORATE AGAIN TNGT INTO MUCH OF TOMORROW MRNG. MAY ALSO SEE LIGHT RAIN FOR A FEW HOURS TONIGHT...THOUGH EXPECT THUNDER TO REMAIN SOUTH OF THE SITE. WINDS WILL REMAIN OUT OF THE E/NE. FOR KOMA/KLNK...COLD FRONT IS LINGERING JUST N OF THESE SITES...KEEPING SCT CLOUDS AROUND OMA. EXPECT TSRA TO DEVELOP NEAR THE FRONT AROUND 00Z +/- AN HOUR OR TWO. INITIAL SCT COVERAGE PRECLUDES INCLUDING IN TAFS AT THIS TIME...BUT HINTED AT POTENTIAL WITH CB MENTION. STORMS WILL GROW INTO A LARGER COMPLEX...BUT THAT MAY BE S OF THE SITES. HAVE KEPT MENTION AS RAIN FOR NOW...THOUGH POTENTIAL IS THERE FOR TSRA IN THE OVERNIGHT HOURS. CIGS WILL DROP AT BOTH SITES AS THE FRONT MOVES THROUGH...AND COULD END UP LINGERING THERE FOR MUCH OF THE MORNING. WINDS WILL SWITCH TO E/NE BEHIND THE FRONT. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && CHERMOK/MAYES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 508 PM CDT SAT JUN 6 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-071215- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 508 PM CDT SAT JUN 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEAST NEBRASKA INTO WESTERN IOWA LATE THIS AFTERNOON INTO THE EVENING...WITH A RISK FOR SEVERE THUNDERSTORMS WHEREVER STORMS DO DEVELOP. A FRONT IS LINGERING ROUGHLY FROM HEBRON NEBRASKA TO NEAR DENISON IOWA...AND THE RISK FOR SEVERE WEATHER IS HIGHEST ALONG AND SOUTH OF THAT FRONT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS...THOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT IN WEST CENTRAL IOWA AND EASTWARD. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP IN THE AFTERNOON AND EVENING HOURS...CONTINUING INTO EARLY MONDAY MORNING. SEVERE THUNDERSTORMS ARE POSSIBLE IN THE AFTERNOON AND EVENING HOURS...WITH AREAS SOUTH OF INTERSTATE 80 MOST AT RISK. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING...MAINLY SOUTHEAST OF A LINE FROM BEATRICE NEBRASKA TO DENISON IOWA. MAYES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
602 PM CDT SAT JUN 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM HAIL JOHNSON 40.41N 96.00W
06/06/2009 E1.75 INCH NEMAHA NE EMERGENCY MNGR
&&
DERGANThe Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 03:44 UTC.
15 hail. Local standard time, as filed.
Hail up to half dollar-size was reported from 5 miles west of Fairbury to around 2 miles southwest of town.
Hail just under baseball-size fell from just west of Pawnee City into town. The hail fell for 5 to 10 minutes before it started raining as it gradually shrunk to golf ball-size and smaller. The hail damaged some crops, vehicles and homes in the area.
Hail up to golf ball-size fell from around 4 miles south of Plymouth into Plymouth.
Quarter-size hail was reported from around 1 mile southwest of Western to around 1 mile east of town.
Reported from an off-duty NWS employee.
Quarter-size hail fell in the western and northwestern sections of Lincoln, from around the Cushman area through 27th and Superior Streets.
Quarter-size hail was reported near Denton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163559, 163560, 163561, 163562, 163563, 167881, 163566, 163568, 163577, 163570, 163571, 163572, 163576, 163574, 163575.